Asymptotically optimal induced decompositions

Veronika Halász, Zsolt Tuza

Research output: Contribution to journalArticle


Solving a problem raised by Bondy and Szwarcfiter [J. Graph Theory, 72 (2013), 462-477], we prove that if the edge set of a graph G of order n can be decomposed into edge-disjoint induced copies of the path P4 or of the paw K4 - P3, then the complement of G has at least cn3/2 edges. This lower bound is tight apart from the actual value of c, and settles the previously unsolved cases for the graphs with at most four vertices. More generally the lower bound cn3/2 holds for any graph without isolated vertices which is not a complete multipartite graph; but a linear upper bound is valid for any complete tripartite graph.

Original languageEnglish
Pages (from-to)320-329
Number of pages10
JournalApplicable Analysis and Discrete Mathematics
Issue number2
Publication statusPublished - Jan 1 2014


  • Complete multipartite graph
  • Decomposition
  • Extremal graph theory
  • Induced subgraph

ASJC Scopus subject areas

  • Analysis
  • Discrete Mathematics and Combinatorics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Asymptotically optimal induced decompositions'. Together they form a unique fingerprint.

  • Cite this